The purpose of this case report is to increase the awareness of tacrolimus-induced acute pancreatitis in renal transplantation patients.
We present a case of tacrolimus-induced acute pancreatitis with positive rechallenge. The 24-year-old male patient underwent kidney transplant and received immunosuppressive therapy with tacrolimus. On day 10 post-transplant, he presented with abdominal pain. A laboratory analysis showed elevated serum amylase and serum lipase levels. An abdominal computed tomography scan showed large-volume ascites and pelvic cavity effusion. These findings led to a diagnosis of acute pancreatitis. After tacrolimus was temporarily stopped and altered with cyclosporine, his symptoms decreased and he was restarted with tacrolimus. On day 61, laboratory tests again revealed significant elevations of serum amylase and serum lipase. A computed tomography scan of the abdomen showed increased pancreatic tail fluid collections. We excluded other possible causes and concluded that tacrolimus was the definite inducer of pancreatitis. The patient was switched from tacrolimus to cyclosporine again. Serum amylase and serum lipase were gradually decreased to normal, and he was discharged home with no relapse.
With the consideration of the wide use of tacrolimus, it is important that healthcare providers are aware of tacrolimus-induced acute pancreatitis. Future studies are needed to confirm and quantify the risk of tacrolimus-induced acute pancreatitis.

© 2020 John Wiley & Sons Ltd.

References

PubMed